Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 45, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 17, 2006, 5:13 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2006, 5:13 PM EDT (21:13 UTC)
- Expired
- Apr 17, 2006, 6:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties Brunswick County, NC, New Hanover County, NC
The radar
The Wilmington radar (KLTX), 44 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 2:10 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -484 J/kg
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 172116 RRA
SVRILM
NCC019-129-172215-
/O.NEW.KILM.SV.W.0045.060417T2113Z-060417T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
516 PM EDT MON APR 17 2006
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA
NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 615 PM EDT
* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...DESTRUCTIVE WINDS IN EXCESS OF 80 MPH AND FUNNEL CLOUDS.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR BURGAW
TO WHITEVILLE AND TABOR CITY...MOVING SOUTHEAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WILMINGTON AROUND 520 PM...
OGDEN AROUND 525 PM...
SHALLOTTE AROUND 530 PM...
SOUTHPORT AROUND 540 PM...
THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIND DAMAGE. THIS IS
AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS
IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3407 7787 3410 7788 3409 7789 3384 7796
3384 7798 3387 7801 3394 7793 3395 7793
3389 7802 3391 7836 3385 7854 3394 7864
3415 7854 3414 7842 3420 7836 3421 7826
3436 7815 3433 7801 3438 7783 3429 7773
$$
SRP1 follow-up statement
000
WWUS52 KILM 172214
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
612 PM EDT MON APR 17 2006
NCC019-129-172222-
/O.EXP.KILM.SV.W.0045.000000T0000Z-060417T2215Z/
NEW HANOVER NC-BRUNSWICK NC-
612 PM EDT MON APR 17 2006
...THE SEVERE THUNDERSTORM WARNING FOR BRUNSWICK AND NEW HANOVER
COUNTIES WILL EXPIRE AT 615 PM EDT...
AT 612 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3407 7787 3410 7788 3409 7789 3384 7796
3384 7798 3387 7801 3394 7793 3395 7793
3389 7802 3391 7836 3385 7854 3394 7864
3415 7854 3414 7842 3420 7836 3421 7826
3436 7815 3433 7801 3438 7783 3429 7773
$$
BACONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 4:18 PM EDT, 55 minutes earlier.
Area forecast discussion, Apr 17, 4:18 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
418 PM EDT MON APR 17 2006
.SHORT TERM (THROUGH WEDNESDAY NIGHT)...
CONVECTION ON THE DOORSTEPS OF THE ILM CWA. SVR WATCH GOOD UNTIL 8
PM. ALL INGREDIENTS THERE FOR POSSIBLE SEVERE...EVEN WITH A LIMITING
MOISTURE. SEA BREEZE BNDRY WELL DEFINED NOW...AND WILL BE AN
ADDITIONAL PLAYER WITH THE SEVERE CONVECTION. SFC COLD FRONT ALSO
DROPPING SOUTHWARD AND HAS BEEN THE FOCUS FOR CONVECTION TO TRAVERSE
ALONG IT. UPPER LOW TO OPEN UP AND ACCELERATE AS IT GETS CAUGHT AND
ABSORBED BY THE LONG-WAVE TROF. THERE4...DO NOT SEE A LONG PLAYED
OUT SEVERE EVENT.
COLD FRONT DROPS ENTIRELY SOUTH OF THE AREA AROUND MIDNIGHT...ENDING
ALL PCPN. EXCELLENT CHANGE IN AIR MASS WITH CAA IN EARNST BY TUE
MORNING AS THE UPPER TROF AMPLIFYS. CAA CEASES BY EARLY
WEDNESDAY...WITH THE CWA BECOMING SANDWICHED BETWEEN 2 UPPER CUTOFF
SYSTEMS. TEMPS IN THE SHORT TERM WILL AVERAGE BELOW CLIMO NORMS.
&&
.LONG TERM (THURSDAY THROUGH MONDAY)...
FOR THURSDAY INTO FRIDAY...THE ILM CWA REMAINS IN BETWEEN CUTOFF
SYSTEMS...WITH THE 1 OFF NOVA SCOTIA STAYING NEARLY STATIONARY AND
THUS SLOWING DOWN ANY FORWARD PROGRESSION OF THE CUTOFF LOW IN THE
MIDWEST. WILL SEE A WARMING TREND THESE 2 DAYS...REACHING NORMALS
FOR THIS TIME OF THE YEAR. BY LATE FRIDAY...THE GFS FINALLY WANTS TO
SLOWLY MOVE THE UPPER NOVA SCOTIA LOW SLIGHTLY EASTWARD ALLOWING THE
FORWARD PROGRESSION OF THE MIDWEST LOW TO THE GREAT LAKES. THIS WILL
PULL A WARM FRONT NORTH OF THE AREA BY EARLY SATURDAY...WITH A LOW
CHANCE FOR PCPN. SHULD SEE TEMPS WARM TO ABOVE CLIMO NORMS.
CONTINUED LOW CONFIDENCE IN THE EXTENDED DUE TO MODELS NOTORIOUSLY
NOT HANDLING CUTOFF SYSTEMS VERY WELL.
&&
.MARINE...
FRONTAL BOUNDARY NORTH OF CAPE LOOKOUT AS OF 19 UTC AND WITH UPPER
LEVEL LOW AND CONVECTION OVER THE PIEDMONT SHIFTING TOWARD OUR AREA.
MODEL SHIFT THE FRONT TO QUICKLY TO THE SOUTH OF THE WATERS BY
MORNING. WILL MAINTAIN SMALL CRAFT ADVISORY AS WE SHOULD SEE A QUICK
INCREASE IN THE WINDS TO NEAR SMALL CRAFT VALUES. WITH THIS RAPIDLY
MOVING SYSTEM EXPECT THE SEAS AND WINDS TO QUICKLY FALL BELOW SMALL
CRAFT VALUES ON TUESDAY.
HIGH PRESSURE WILL CONTROL THE WATERS TUESDAY THROUGH EARLY SATURDAY
BEFORE THE NEXT FRONTAL SYSTEM SLOWLY APPROACHES THE HAIL. NO SMALL
CRAFT ADVISORIES ARE EXPECT THROUGH THIS TIME FRAME.
&&
.AVIATION...
SQUALL LINE TO AFFECT KILM AND KFLO EITHER SIDE OF 22Z. TOUGH CALL
REGARDING HOW MUCH ACTION THE MYRTLES SEE. COLD FRONT WILL CAUSE
SOME UNDERCUTTING LOWERED CIGS THRU FIRST HALF OF THE OVERNIGHT
BEFORE DRYING AND VFR MAY RETURN SOON AFTER 06Z.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM SURF CITY TO S SANTEE RIVER UNTIL
8AM TUESDAY.
&&
AVIATION...BACON
MARINE...HAWKINS
SHORT TERM...HOEHLER
LONG TERM...HOEHLERHazardous weather outlook, Apr 17, 2:15 PM EDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 215 PM EDT MON APR 17 2006 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-180845- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 215 PM EDT MON APR 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A SEVER THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. THE MAIN THREAT THIS AFTERNOON FROM THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. STAY TUNED FOR WARNINGS FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS REQUESTED. AMZ250-252-254-256-180845- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 215 PM EDT MON APR 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. MARINERS CAN EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING THAT MAY CREATE STRONG WINDS AND VERY ROUGH SEAS. STAY TUNED FOR ANY WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THIS EVENING AND OVERNIGHT. STRONG NORTHERLY WINDS BEHIND A COLD FRONT WILL OVERSPREAD THE COASTAL WATERS THIS EVENING. THESE WINDS WILL REACH 25 KT AT TIMES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MBB
In the hours before
Local storm report, Apr 17, 4:47 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
447 PM EDT MON APR 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG ELIZABETHTOWN 34.62N 78.61W
04/17/2006 BLADEN NC EMERGENCY MNGR
TREES DOWN. A ROOF WAS PEELED BACK AT A MOVIE GALLERY ON
300 SOUTH POPLAR STREET.
&&
43Local storm report, Apr 17, 4:51 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
451 PM EDT MON APR 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 5 NE WHITE LAKE 34.69N 78.44W
04/17/2006 E60 MPH BLADEN NC PUBLIC
WINDS ESTIMATED BETWEEN 60-65 MPH.
&&
43Special weather statement, Apr 17, 4:53 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 453 PM EDT MON APR 17 2006 SCZ017-023-024-032>034-172200- MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY- INCLUDING THE CITIES OF...BENNETTSVILLE...DARLINGTON...DILLON... FLORENCE...MARION...CONWAY...MYRTLE BEACH 453 PM EDT MON APR 17 2006 ...STRONG THUNDERSTORMS WILL AFFECT THE PEE DEE REGION THROUGH 6 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH WINDS UP TO 45 MPH FROM NEAR LAKE VIEW TO DARLINGTON MOVING SOUTH AND SOUTHEAST AT 40 MPH. IN ADDITION TO STRONG WIND GUSTS THESE STORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING. THIS LINE OF STORMS WILL AFFECT FLORENCE... AND MARION BY 500 PM EDT. STAY INDOORS UNTIL THE STORMS PASS. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST WEATHER INFORMATION AND FOR POSSIBLE WARNINGS. SRP
Local storm report, Apr 17, 5:02 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
502 PM EDT MON APR 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TORNADO CHADBOURN 34.32N 78.83W
04/17/2006 COLUMBUS NC AIRPLANE PILOT
POSSIBLE TORNADO NEAR CHADBOURN. WIND DAMAGE AND TREES
DOWN.
&&
43Local storm report, Apr 17, 5:04 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
504 PM EDT MON APR 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 2 W WHITEVILLE 34.33N 78.74W
04/17/2006 COLUMBUS NC EMERGENCY MNGR
&&
43Local storm report, Apr 17, 5:08 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
508 PM EDT MON APR 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TORNADO CHADBOURN 34.32N 78.83W
04/17/2006 COLUMBUS NC EMERGENCY MNGR
POSSIBLE TORNADO NEAR CHADBOURN. WIND DAMAGE AND TREES
DOWN.
&&
HAWKINSThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 3:59 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 31 min |
| Apr 17, 4:08 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 37 min |
| Apr 17, 4:43 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 47 min |
| Apr 17, 4:45 PM EDT | Severe Thunderstorm Warning | ILM | Columbus, Robeson | 45 min |
| Apr 17, 4:50 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 40 min |
| Apr 17, 5:04 PM EDT | Tornado Warning | ILM | Columbus | 26 min |
| Apr 17, 5:22 PM EDT | Tornado Warning | ILM | Pender | 23 min |
| Apr 17, 5:28 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 17 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.